CSN Login
Members Online: 3

To stay with or quit Tamoxifen

kmart
Posts: 1
Joined: Nov 2002

My first time here...I am a 48 yr. old, 9 yr. survivor who has been on Tamoxifen for almost 9 years. I am beginning menopause and my Dr. told me I need to decide if I should stay on or leave Tamoxifen. Where can I get the best information to make an informed decision? Thanks! Kmart

hummingbyrd's picture
hummingbyrd
Posts: 965
Joined: Sep 2002

Hey Kmart, welcome to the site. It's my understanding that they recommend you take tamoxifen 5 years then quit if still in remission. What does your doc recommend? You can go to sites like www.nih.com or webMD and find articles. Good luck and God bless hummb

sdevilbiss
Posts: 41
Joined: Sep 2002

Hi Kmart. I was on Tamoxifen for almost 6 years. When my trial protocol was up, I no longer recieved free med. I asked my oncologist if I should stay on or quit taking. He just said there was no research as of that time that showed taking the med for more than 5 years was needed or made any difference. I dont know what makes the number 5 the magic year to quit. that was 7 years ago and I'm sure there is so much more knowledge out there. Ask your oncologist or go to one of the sites that will help you. I'm new to the internet but have found many helpful sites by just searching. Take care and God bless. Sandee

geral
Posts: 132
Joined: Sep 2002

Hi Kay!
I'm glad you found this discussion group (CSN). I just read your other post at the ACS board also.
I'm really sorry to hear you've lost your Father and Sister to cancer. You and your other sisters have really had alot to deal with. I can definitely understand your personal concern.
I just did a search on 'tamoxifen risks', and several sites appeared, so you may want to try that for more info.
I've contacted ACS oncology nurses via e-mail and phone many times, and they are very helpful. Also, you can be sure to obtain the most up-to-date info on BC and Tamoxifen.
To e-mail, click on 'Contact ACS' at the top of this page.
If you call ACS @800-ACS-2345, the person answering your call will be able to give you alot of info. If you need further assistance, request to speak with an oncology nurse.
I wish you and your family well.
Take care...
Geral

sevey
Posts: 185
Joined: Aug 2002

Dear Kay,
At the risk of hurting your feelings, which I truelly don't want to do; I believe that none of us should be advising each orher about meds. I only think that we can share experience and hope plus strengh with each other.
I am really sorry about your loss, but again I believe they are in good company now. I believe that my famlily and friend I lost by this insidueos disease are in heaven. I know that is where they are, and my Mom plus others are in a place that is so wonderfull. I can only hope to meet them when it is my time. That ofcourse is up to the Lord!
I really feel that 2nd opinions are very important. If you feel like you need more imformation ask your Dr if he minds. My Drs understand completely and have no problem at all that I talk to others. As a matter of fact my own Dr confers with others in referance to me and other patients.
As I said before I am not trying to sound mean, quite the opposite. I just don't feel that anyone that is going through cancer as well is qualified to give medical advise. I learned this the hard way and I never will do it again. I can however share my experience if I have taken the same meds. It does vary because as you know we share a common bond yet we are different in the way we respond to chemo or any other meds.
Please don't think I did not think carefully as well as pray before posting this, as I did. My reasons are pure and I will continue praying for you as well as a lot of others.
If you like you can email me at nativeind@hotnail.com I would be more than blessed to respond. I need all the friends I can get and you guys are certaintly a huge part of what helps me keep going.
Well I rambled enough so I ought to get going. I hope you understand what my message truelly means. I would love to hear from you.
Gods Peace and Love 4 you
Cathy

iris48's picture
iris48
Posts: 92
Joined: May 2002

Hi,
I have been informed by my Onco that after five years tamoxifen is not as effective as it was the first five years, so that is why they now say you can stop taking it. I do know women that have actually been on it 20 years, but I believe the doctor that had his patient do that is just collecting information for the pharm company and didn't benefit the patient.
For me, my taking tamoxifen only gives me an additional 5 to 7% benefit of preventing microscopic levels of cancer to take hold because of everything else I've done to eradicate the cancer. Ask your doctor what he thinks the tamoxifen is doing for you at this point and don't let him/her avoid answering you. Ask how if you decided to get off it, would you go about doing that and what would his/her follow up be to determine if there were problems/side effects they be monitored.
It's hard to get straight talk from Docs but if you let them know you want to be informed sometimes they get it.
Good luck.
Hugs, Iris

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network